Med Changes

Mom’s psychiatric nurse practitioner emailed me today. He’s very pleased with how mom is doing on the Abilify, and says it’s time to lower the dose. It’s a safety thing. I asked him to explain what side-effects he was concerned with. He shared that the risk of sudden death/stroke increases from 2.5% to 4% on the medication, and because dementia changes over time, best practice is to taper back on the medication every six months or so to see how the patient is doing without as much of it. If her anxiety and grumpiness returns, he’ll put her back on the dose she was on previously.

What I don’t know, of course, is what mom’s base-line risk of stroke is to begin with. Her blood pressure in controlled, but she no longer takes cholesterol medication.

While I confess to feeling very uneasy about loosing the new improved mom, I do know that should her irritability return, we have a fix for that. He’s the doc, and has done amazingly by her. Fingers crossed!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: